Is there a link between taking birth control pills, getting the vaccine, and blood clots?

With the government’s mass vaccination campaign kicking off this week, Thais all over the country have been flocking to their designated vaccination sites to get inoculated.

As of Wednesday, a total of 3.67 million people have been inoculated. Yet questions and concerns surrounding the vaccines remain: are they really safe for everyone? And what severe harms do they cause?

27 of the 3.67 million who have received at least a dose of the vaccine have died. The associated link between those deaths and the vaccines, however, remains inconclusive. The government, on Wednesday, announced that they found no indication of a link, and that 12 of those cases have been “coincidences”, with 15 are still under investigation. 

One of those 12 “coincidences” was the case of 32-year-old Naririn Angthong from Yala, who died in May around two weeks after receiving the Sinovac jab due to a blood-clot in her lungs. 

After her case was shared online by a friend, it immediately went viral — mainly due to the link between her death, the Covid-19 vaccine, and her birth control pills. Many believe that the blood clot was related to her oral contraceptive pills combined with the vaccine.

Since then, links drawn between the contraceptive pills, the Covid-19 vaccine, and clot risks took center stage, especially among women. Different accounts from all over the world also corroborate this, questions have been raised, from the UK to the US, whether or not contraceptive pills increased the risk of blood clots among women. 

But recommendations have also been vague. Some doctors have advised women to not stop taking the pills amid those fears, as they are unrelated, while some have urged them to stop. In a live-streaming session shortly after Naririn’s death, an obstetrician-gynaecologist (OB/GYN) based in Maharat Nakhon Ratchasima Hospital warned women who are concerned to stop taking the pills.

It’s rather confusing, and the answers remain murky: are women who take birth control pills more at risk of blood clots? And could those risks be associated with the vaccines?

Last week, Thai Enquirer spoke with Dr Unnop Jaisamran, a doctor and lecturer at the Faculty of Medicine, Chulalongkorn University and the secretary-general of the Royal Thai College of Obstetricians and Gynarcologists, to get the answer.

Vaccines and blood clots

Thailand currently has two main vaccines in its mass vaccination program: Sinovac and AstraZeneca.

“According to many studies both in clinical and real-life trials conducted in other nations around the globe, the results found that the Sinovac vaccine’s side-effects do not increase the risk of blood clots,” said Dr Unnop. “The Sinovac vaccine, individually, has never posed this sort of issue [blood clotting].” 

The issues that transpired in Thailand have mostly been noted symptoms of weakness in the legs and arms, and fatigue, which are unrelated to the blood clots, the professor explained.

“Blood-clotting has never been a factor concerning the Sinovac vaccines, whether that was during the research or real-life clinical trials in the past,” Dr Unnop noted. The data is backed by the millions of doses currently being administered throughout the world.

The AstraZeneca, which is a viral vector type of vaccine, is a little different. Over the past months, many accounts, especially among European nations and the European Medicines Agency found a possible link between the vaccine and a condition called venous thrombosis, which is the process of blood-clotting in the vein. 

However, these cases are very rare. Of the 21.2 million doses of AstraZeneca given in the UK by mid-April 2021, there were 168 cases of clotting and 38 deaths resulting from it. This makes it 8 cases per one million people.

Not to mention the fact that this type of clotting is different from the one caused by contraceptive pills.

“The thrombosis caused by AstraZeneca has a different mechanism from a hormone-induced thrombosis,” said Dr Unnop.

Women on contraceptive pills: are they at higher risk?

It has long been noted in the scientific community that oral contraceptive pills increase the risk of blood clots. Research published in The Lancet found that oral contraceptives tripled the risk of blood-clotting, while data from the FDA reported that between three and nine women in every 10,000 who take the pills will develop a blood clot. But the numbers are still rare.

The kind of birth control that most people use are oral contraceptive pills, which contains a hormone called estrogen, which may cause blood clots such as venous thrombosis, deep vein thrombosis (which is in the leg), and pulmonary embolism — clotting in the lungs, which occurred in Naririn.

“It was found that women who take contraceptive pills have a higher risk of developing clots than those who do not take the pills by around two to three times, which is still very rare,” noted Dr Unnop. “This is especially true among Southeast Asians, as we do not have the same genetic makeup and risks as that of Caucasians.”

However, the link between clotting from the pills and the vaccines are still unrelated. 

“As for the recent case, people will naturally link the factor has caused it [Naririn’s death],” said Dr Unnop, with the vaccines as the most obvious differentiator.

“But we have to look at the vaccines as a separate entity,” he explained. “The various experiments and trials conducted throughout the world have actually asked women who already take contraceptive pills to be the test subjects, and, in most cases, no such severe side effects have been reported.”

According to the data that has been gathered so far, we can say that these are still separate phenomena, said the professor, as the clotting all occurred from a different genetic make-up to the reported side effects caused by the vaccines.

But once cases like these happen, people will panic.

“The thing is, this could already be happening in everyday life to people who haven’t even received the vaccines,” Dr Unnop said. “But because there is a case where the vaccine is involved, it makes it much easier to link the vaccines as the cause, which will cause more panic.”

Another main difference with the Covid-19 inoculation is that it is a mass vaccination. With more people you inoculate, there are probably more problems you will see occur. 

But that doesn’t necessarily have anything to do with the vaccines, it’s just that the population size is much larger. 

“Out of a million people, on a daily basis, there would be a severe case of someone dying from natural causes,” said Dr Unnop. “In this case, those million people happen to all be vaccinated at the same time, and they would try to link the vaccines as the cause.”

So what is the final verdict?

Based on numerous data and recommendations by the experts who know best, those who take the oral contraceptive pills can receive the vaccines, and you do not have to stop taking the contraceptive pills to do so.

“We recommend that those who take hormonal contraception can receive the vaccines without stopping the pills,” said Dr Unnop. “Our recommendation is to not stop taking the pills — even before or after [the vaccination].”

Of course, those who are still scared can switch their approach, but that also would further mess up their hormonal balances in the body, which, according to the findings, are an unnecessary risk.

Covid-19 vaccines are just like the usual vaccines we take against other types of diseases, such as Hepatitis, HPV, and so forth. “And we never usually prepare for those, right?” noted the professor. “We just went ahead and received the vaccines. This is the same thing.”

We never needed any special arrangements, and we do not need to panic.

So how do we prepare?

“Spend your life normally,” said Dr Unnop. “Get fully rested, strengthen your body. Get enough rest, and when it is time, go get the vaccines.”

There is at least a 30-minute observation period after the dose has been administered. During those periods and the hours after, notice your symptoms; the side effects can range from a fever, body ache, to headaches, and report back to your doctor.

Listen to this story

COVID-19

Current Covid cases in steady decline

More people recovered from Covid-19 than there were new cases each day for the past week, the Centre for...

Latest article

Current Covid cases in steady decline

More people recovered from Covid-19 than there were new cases each day for the past week, the Centre for Covid-19 Situation Administration (CCSA) said...

BEC World shares surge following return of morning news star Sorayuth Suthassanachinda

Shares of BEC World (BEC), Thailand’s second-largest terrestrial TV operator, rose over 9 per cent on Tuesday after the return of its famous morning...

Pressure group issues 17-point takedown of Prayut’s track record

The pressure group Samakkhi Prachachon visited Government House on Tuesday to hand in a 17-point open letter on the alleged wrongdoings of Prime Minister...

Government defends top-up in latest Covid relief scheme

A 200-baht monthly top-up in the latest relief scheme for the country’s 13.7 million state-welfare card holders is “appropriate”, the Ministry of Finance said...

BMA to allow elderly to register for vaccines at hospitals

Bangkok will allow elderly people to register for Covid vaccines at more than 100 hospitals around the capital, the Bangkok Metropolitan Administration (BMA) said...

Photo Essay: Parks re-open in Bangkok

After much back and forth between the BMA and the government, parks has finally re-opened in Bangkok. Our James Wilson with the brief photo...
Listen to this story